T4 making depression worse - what to do?

Has anyone else had this issue? I've only been taking it a few weeks at a low dose, but I'm increasingly weepy, which is out of character for me (I'm normally the type of depressive who finds it hard to cry). I've read that treating the adrenals might even out my moods, but my doctor wanted to get me stable on thyroid before looking at the adrenal side of things... I'm not convinced that's the right approach! Any personal experiences/advice on where to go for further help and info this would be very welcome.

6 Replies

oldestnewest
  • Deficiency of thyroid hormone will likely have disrupted the balance of other hormones and brain chemicals, especially if the deficiency has been fairly long term. It follows that things will take time to re-balance and may swing back and forth for no obvious reason in the process.

    Are you on any other medication at all? Tearfulness can sometimes be a symptom of too much thyroid hormone. A little history might be helpful. What were the blood test numbers that lead to your diagnosis of hypothyroidism? Do you have autoimmune thyroid disease (positive antibody test)? What dose of levothyroxine are you on, and how long have you been on it, and have you had another blood test since starting on it?

  • Hi RedApple, thanks for replying.

    I can't remember my other numbers but my TSH was 5. I have positive antibodies but my doctor said those levels were low, not significant enough for autoimmune thy disease to be my diagnosis, but possibly the reason/part of the reason for the hypo.

    It's not just tearfulness, it's feeling so bleak and being unable to stop crying. And things aren't swinging back and forth so much as spiralling drastically downwards.

    I've read elsewhere today that too little Thyroxine can be as bad (or worse) as not enough. I'm only taking 25mcg, so suspect this might be an issue. I also do think my adrenals are extremely unbalanced (was diagnosed with CFS/ME many years ago and exhaustion is a major issue for me).

    I've only been taking T4 for 2.5 weeks, and went from 12.5 mcg to 25 a couple of days ago.

  • Hmm, that's not good. I do understand how awful it is to feel this way, and to feel so helpless. I don't think you should assume that the T4 is actually causing this to happen. It's more likely that although you have started on T4, your depression is spiralling out of control because your dose is so low.

    12.5 mcg is a very cautious starting dose, and 25 mcg is only a small improvement on that. It will take a long time for the levels to build up in your blood. Your body and brain will hungry for more and more... trying to use it faster than it's coming in. Your GP probably won't even do another check on your levels for at least a month.

    If you can stick with it, things might gradually get better as time goes on and your dose gets increased. If you can't stick with it, then might be worth discussing a course of anti-depressant therapy with your GP. Some people do find they need to do this for a while to get them through this stage.

  • Thanks RedApple. Unfortunately, I can't tolerate anti-ds (have tried several). Medication does seem to often make me feel worse.

    I hear what you're saying about my body craving more T4 and I think that's probably central to the problem. I feel discussing an increase in the dose with my doctor might be worthwhile. In the meantime, I'm going back to 12.5mcg as I just can't cope otherwise.

  • You may already know this, but just in case it's of any help at all, there's a study that says fish oil can help some people with depression who have not been helped by anti-ds.

    Here's a recent article about it on the Reuters site:

    Depressed? Fish oil might help

    (Reuters Health) - If you're feeling depressed, you might feel better if you take fish oil supplements, a new study shows.

    reuters.com/article/idUSTRE...

    Good luck with asking your GP for an increase. Whatever happens, I really hope you start to pick up very soon.

  • It can take a good few months after being fully medicated for symptoms, including depression to subside.

    Have you heard about 5htp, google it and see what you think

You may also like...